MAUDE Adverse Event Report: ABAXIS, INC. PICCOLO BASIC METABOLIC PANEL PLUS

ABAXIS, INC. PICCOLO BASIC METABOLIC PANEL PLUS
Catalog Number 400-0031
Medical Device Problem Code High Readings (2459)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/30/2024
Type of Reportable Event Malfunction
Event or Problem Description
A healthcare professional reported an unexpected high potassium (k+) result using the piccolo xpress analyzer, serial number (b)(6), and piccolo basic metabolic panel plus (bmp+), lot# 4223ac3.The patient was not treated.Chem high/low: high.Error codes: chem k+ | k+ problem or question.
 
Additional Manufacturer Narrative
A healthcare professional reported an unexpected high potassium (k+) result using the piccolo xpress analyzer, serial number (b)(6), and piccolo basic metabolic panel plus (bmp+), lot# 4223ac3.The patient was not treated.On (b)(6) 2024/unknown time: plasma was analyzed using the piccolo basic metabolic panel plus (bmp+) lot 4223ac3, on the piccolo xpress analyzer serial number (b)(6).Results: potassium (k+) =6.1* mmol/l (reference range 3.6-5.1mmol/l).Rerun: unknown date and time: plasma sample from previous run was analyzed using the piccolo basic metabolic panel plus (bmp+) lot4173be3.Results: potassium (k+)=6.2*mmol/l (reference range 3.6-5.1mmol/l).Patient was sent to an outside lab.Redraw: unknown date and time: unknown sample analyzed using a siemens analyzer.Results: potassium (k+)= 4.9mmol/l (reference range 3.5-5.1mmol/l).On 13 feb 2025: zoetis quality notified vigilance of further investigation.A follow-up report will be submitted once the investigation is complete.
 
Additional Manufacturer Narrative
September 16, 2025: a quality investigation was received.The clinic ran controls on (b)(6) 2024, and both levels were within the range (level 1: 3.90 mmol/l, ref.Range 3.1 ¿ 4.1 mmol/l, level 2: 6.30 mmol/l, ref.Range 5.4 -6.6 mmol/l), indicating the piccolo was operating as expected.On (b)(6) 2024, the clinic confirmed that the controls and the patient samples tested with lot 4223ac3 are satisfactory, and no further issues were found.The high potassium result may be due to unknown interferences in the patient's sample, as the patient is undergoing chemotherapy for cancer.A capa pr#2909231 was conducted.The root cause is method-specific and patient-sample-related interferences due to the treatment.Potential interferences: in all cases, the elevated result occurred in a cancer patient undergoing chemotherapy.Certain chemotherapeutic agents (e.G., gemcitabine, paclitaxel/taxol) are known to cause rhabdomyolysis, which can elevate potassium due to increased cell lysis and release of intracellular k.This is identified as an interference in the instructions for use: that the potassium assay is a pyruvate kinase (pk) and lactate dehydrogenase (ldh) coupled method that can read falsely high k in settings of extreme muscle trauma/elevated creatine kinase (ck).The cancer patients at the women¿s cancer center were receiving taxol as part of their treatment regimen.Taxol typically decreases serum potassium concentrations, which is why these patients have their potassium levels monitored frequently.The elevated piccolo results in these cases may therefore be inconsistent with expected treatment effects, suggesting possible assay interference or pre-analytical sample issues rather than true hyperkalemia.Although some variations in results were observed during the investigation, the number of outliers remains within the lot release amount and is expected.An action item was created to capture training for future complaints, allowing technical services to note any interferences on the product insert.A review of the batch record for lot 4223ac3 confirmed that there was one (1) running standard deviation (rsd) outlier with a high limit of one (1), and there was one (1) high unacceptable reading for potassium in manufacturing for a failure rate of 0.27% with a limit of 3.00%.The lot met all release criteria with no deviations.A review of the complaint data showed that there was only one (1) rotor from this lot, only from this clinic, reported for high potassium out of 15,210 rotors shipped for a complaint rate of 0.007% confirming the high potassium results were an isolated issue with no observed trend for high potassium over the last 12 months ending in (b)(6) 2024.There has been no reported patient impact contributing to patient injury or hospitalization.

Brand Name
PICCOLO BASIC METABOLIC PANEL PLUS
Common Device Name
PICCOLO BASIC METABOLIC PANEL PLUS
Manufacturer (Section D)
ABAXIS, INC.
3240 whipple road
union city CA 94587
Manufacturer (Section G)
ABAXIS, INC.
3240 whipple road
union city CA 94587 1217
Manufacturer Contact
tracy morton
3240 whipple road
union city, CA 94587-1217
MDR Report Key21536712
Report Number2939693-2025-00002
Device Sequence Number7000187
Product Code CEM
UDI-Device IdentifierEABA40000310
UDI-Public+EABA40000310/$$74223AC3/14D20250529
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992140
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/29/2025
Device Catalogue Number400-0031
Device Lot Number4223AC3
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/06/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/06/2025
Supplement Report FDA Received Date10/15/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/29/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale